Virginia, 2003

Flash Flood and Hail in Virginia, July 14, 2003

July 14, 2003 · NWS LWX · 3 events in 2 counties and zones

Thunderstorms with hail, high winds, and heavy downpours moved through Highland and Augusta counties on the evening of the 14th. In Highland County, penny sized hail fell 2 miles east of Hightown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with hail, high winds, and heavy downpours moved through Highland and Augusta counties on the evening of the 14th. In Highland County, penny sized hail fell 2 miles east of Hightown. In Augusta County, trees were downed onto Route 600 and Route 629 near Deerfield. In addition, heavy downpours flooded roads in Deerfield and water poured into the local firehouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 1:55 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT MON JUL 14 2003

.SHORT TERM...TNGT AND TMRW...
AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT
ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF
THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW
HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY
WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS
AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY
DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST
OF THE FA.

ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME
FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED
FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW.

BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER
THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE
RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND
XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN.

MANNING

CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST
WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG
S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY
IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON
ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB
STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING
REASONABLY CLOSE TO 70.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 10:30 AM EST, 6 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA.
THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE
HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST
LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE
THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH
VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY
WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY
RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS
ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MANNING

In the hours before

Local storm report, Jul 14, 3:10 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    UPPER TRACT               WV   1.00 IN HAIL
07/14/03   PENDLETON                      SPOTTER REPORT OF QUARTER
                                          SIZED HAIL.
Local storm report, Jul 14, 3:46 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    1N PETERSBURG             WV   WIND DAMAGE
07/14/03   GRANT                          TREES DOWNED. EOC REPORT
Local storm report, Jul 14, 4:23 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    FISHER                    WV   0.75 IN HAIL
07/14/03   HARDY                          SPOTTER REPORTED PENNY
                                          SIZED HAIL.
Special weather statement, Jul 14, 4:25 PM EST, 34 minutes before
VAZ027-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT MON JUL 14 2003

AT 5:25 PM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF HARMONY TO 3 MILES EAST OF
HAWKINSTOWN...MOVING NORTHEAST AT 10 MPH. RADAR SHOWED THAT THESE
STORMS PRODUCED TWO AND A HALF INCHES OF RAIN DURING THE LAST HOUR
ACROSS SOUTHERN SHENANDOAH COUNTY...WHICH MAY CAUSE PONDING ON
ROADWAYS AND FLOODING IN POOR DRAINAGE AREAS. THE COMMUNITIES OF
MOUNT JACKSON AND WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH
6:15 PM.

ROGOWSKI

The radar

The Roanoke radar (KFCX), 168 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Highland

When
July 14, 4:59 PM EST
Where
Highland County, 2 mi E of Hightown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -79.600

Penny sized hail was reported.

Thunderstorm Wind, Augusta

When
July 14, 7:00 PM EST
Where
Augusta County, Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.200, -79.400

Trees were downed onto roads.

Flash Flood, Augusta

When
July 14, 7:00 PM EST to 8:00 PM EST
Where
Augusta County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Several roads were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368490, 5368491, 5368492.